How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Whitehead Your Own Question
Dr. Whitehead
Dr. Whitehead, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4055
Experience:  Doctor of Veterinary Medicine, internship trained, with 5 years of experience in high quality practice treating dogs, cats, and some exotics.
Type Your Dog Veterinary Question Here...
Dr. Whitehead is online now
A new question is answered every 9 seconds

The upper part of my dogs mouth is swollen. It appears as

This answer was rated:

The upper part of my dog's mouth is swollen. It appears as if he got into something or was possibly bitten or stung by a bug or something. He doesn't act as if he is in any pain and isn't making noises as if he is uncomfortable, but he does keep rubbing his mouth against the floor like it itches. He is a 79-lb. basset hound and is 11 years old. Is it ok to give him an antihistamine (diphenhydramine .25 mg) pill or perhaps half of one? He currently takes medication for a thyroid condition (Soloxine .5mg, takes 1.5 pills twice per day), so I want to make sure that giving him an allergy pill won't cause an adverse interaction.

Thank you

Dr. Whitehead :

Hello there. My name isXXXXX and I am sorry to hear about Gus. Yes it is ok to give diphenhydramine (benadryl). The dose for dogs is much higher than it is in humans. It is 1 mg per pound. So he will need 3 tablets (75 mg) by mouth every 8 hours. I know it sounds like a high dose but again it is much higher in dogs than in humans. This should definitely help with the swelling. It will not react with the thyroid medications.


You're right--that does sound like a lot to give him, but since you say it is the proper dosage, I will give that to him.

Dr. Whitehead :

It will definitely help him. Yes that is the published dose that is appropriate for dogs. I would repeat in 8 hours. He may get a little sleepy with the benadryl but there should not be any further side effects. Please let me know if you have any additional questions or concerns. I would be happy to help. Please do not forget to rate my response so I receive credit for my time. Thank you!

Dr. Whitehead and 2 other Dog Veterinary Specialists are ready to help you
Customer: replied 3 years ago.

Thank you for your time. You have been very helpful. I will definitely give you a good rating for your response.

You are very welcome. have a good evening.